Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 166, NWS Aberdeen, SD

August 17, 20194 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 17, 2019, 5:13 PM CDT for 4 counties in South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2019, 5:13 PM CDT (22:13 UTC)
Expired
Aug 17, 2019, 6:00 PM CDT
In force
47 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hughes County, SD, Jones County, SD, Lyman County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 201 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 2:19 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
789 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1386 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:12 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 17, 3:12 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Aberdeen SD
312 PM CDT Sat Aug 17 2019

.SHORT TERM...(This Evening through Sunday Night)
Issued at 312 PM CDT Sat Aug 17 2019

Storm development is starting out west this afternoon along a cold
front as large scale lift and cooling from an upper level low
pressure trough was approaching from the west. Mixed layer capes to
the east of the front will increase to 2000-3000 J/KG as deep layer
shear increases from the northwest through the afternoon and
evening. Deep layer shear will be from 30 to 45 knots by early
evening. Therefore, expect storms to increase in coverage through
the late afternoon and evening with some severe storms expected.
Large hail is the main threat at first with the storms developing
into a line with damaging winds being more of a threat later on. All
ops and hi-res models show widespread development into the evening
hours. Therefore, have high pops in the forecast along with mention
of severe. Heavy rain could also occur. Some of the models also show
a lot of post-frontal/elevated showers/storms tonight. Therefore,
expect this to all move east with cooler and drier high pressure
following in behind tonight into Sunday. Sunday will be sunny with
light winds with highs in the 70s.

.LONG TERM...(Monday through Saturday)
Issued at 312 PM CDT Sat Aug 17 2019

There will be a brief period of upper ridging but that becomes more
zonal aloft across the area initially, with surface high pressure
across the east weakening and retreating. A wave across North
Dakota, along with the remnants of a pseudo-monsoon wave will
provide lift across the northern plains/Nebraska, though it does
appear best forcing may be both north and south of the CWA, and
maybe the better environment will occur Monday night. Upstream
ridging will follow with a deepening eastern CONUS trough. That will
deflect high pressure overhead Tuesday and into Wednesday. Models
diverge on how to handle the upper flow thereafter with a series of
waves crossing the northern tier of the country, but it does look
like a return for milder conditions for the latter half of the work
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1259 PM CDT Sat Aug 17 2019

A cold front sliding across the region through this evening will
bring numerous thunderstorms with it. All airports are expected to
be affected with IFR/MVFR ceilings and/or vsbys. The storms may also
be severe with large hail and damaging winds. This will all move
east by late evening with low VFR/MVFR ceilings for a time behind
the storms. Otherwise, expect conditions to become VFR for later
tonight and Sunday morning.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Mohr
LONG TERM...Connelly
AVIATION...Mohr
Hazardous weather outlook, Aug 17, 3:33 AM CDT, 13 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
333 AM CDT Sat Aug 17 2019

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-180845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
333 AM CDT Sat Aug 17 2019 /233 AM MDT Sat Aug 17 2019/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

A cold front will sweep through the region this afternoon and evening
bringing strong to severe storms. Large hail, damaging winds, and
even a tornado or two will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe storms are possible Monday evening, mainly east of
the Missouri River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later today. Weather
spotters are encouraged to submit reports to the National Weather
Service in Aberdeen. The public can submit reports on our web page,
Facebook page, or our Twitter feed.

In the hours before

Local storm report, Aug 17, 4:08 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
408 PM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     4 NNE GREY GOOSE        44.56N 100.32W
08/17/2019  E60 MPH          SULLY              SD   PUBLIC

            DIME TO NICKEL SIZE HAIL. NO APPARENT DAMAGE
            NOTICEABLE.

&&

RV
Special weather statement, Aug 17, 4:28 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
428 PM CDT Sat Aug 17 2019

SDZ006-172145-
Brown SD-
428 PM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BROWN COUNTY UNTIL
445 PM CDT...

At 428 PM CDT, Doppler radar was tracking a strong thunderstorm near
Aberdeen, moving southeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Aberdeen and Bath.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern South Dakota.

LAT...LON 4553 9854 4563 9840 4550 9816 4537 9841
TIME...MOT...LOC 2128Z 315DEG 22KT 4552 9842

Connelly

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 12:52 AM CDTSpecial Weather StatementABRJones38 min
Aug 17, 2:25 AM CDTSpecial Weather StatementABRBuffalo35 min
Aug 17, 3:17 PM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully43 min
Aug 17, 3:42 PM CDTSevere Thunderstorm WarningABRSully17 min
Aug 17, 3:48 PM CDTSevere Thunderstorm WarningABRHughes, Sully29 min
Aug 17, 3:49 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson41 min
Aug 17, 4:06 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde19 min
Aug 17, 4:28 PM CDTSpecial Weather StatementABRBrown17 min
Aug 17, 4:54 PM CDTSevere Thunderstorm WarningABRBrown22 min
Aug 17, 5:24 PM CDTSevere Thunderstorm WarningABRHand, Hyde36 min
Aug 17, 5:29 PM CDTSevere Thunderstorm WarningABRLyman46 min
Aug 17, 5:45 PM CDTSevere Thunderstorm WarningABRJones, Lyman30 min
Aug 17, 5:48 PM CDTSevere Thunderstorm WarningABRRoberts42 min
Aug 17, 5:52 PM CDTTornado WarningABRHand, Hyde23 min
Aug 17, 5:57 PM CDTSevere Thunderstorm WarningABRLyman31 min
Aug 17, 6:09 PM CDTSevere Thunderstorm WarningABRHand15 min
Aug 17, 6:41 PM CDTSevere Thunderstorm WarningABRGrant, Roberts34 min
Aug 17, 6:56 PM CDTSevere Thunderstorm WarningABRHand19 min
Aug 17, 9:42 AM CDTRiver Flood WarningABRTraverse5 days

Nearby

Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.